These case studies demonstrate that pulmonary embolism may contribute to hypoxemia at various stages of the disease resulting from SARS-CoV-2 infection. It is difficult to pinpoint exactly when in the disease course this complication arose. In patients 1 and 2, high D-dimer levels were first attributed to a strong acute phase response to the infection (Figure 1). As the patients had been treated with low molecular weight heparin throughout their time in hospital, pulmonary embolism was not suspected until later in the disease course. Several studies have reported that high D-dimer levels (> 1.0 mg/ml) upon admission are associated with increased risk of death from COVID-19 (1–3), but the causal relationship is likely to be multifactorial.
In patient 2, a sharp rise in serum levels of C-reactive protein (CRP) and ferritin (Figure 1) was observed in the course of the disease. It has been reported that severe disease related to the coronavirus may be associated with the emergence of a hyperinflammatory state (cytokine storm) as part of the immune response to the virus (4), and there has been speculation over whether immunomodulatory therapy may be helpful in this regard. Given our patient's severe and persistent respiratory failure, we therefore decided to try immunomodulatory therapy with anakinra. After treatment initiation, we observed rapidly decreasing levels of D-dimer, CRP and ferritin (Figure 1), but no sign of any clinically significant improvement. This, in conjunction with a renewed increase in the D-dimer level, raised suspicion of pulmonary embolism.
In many patients COVID-19 leads to a prolonged disease course with high fever, reduced general condition and pulmonary involvement, all of which contribute to immobilisation. Treatment in intensive care in itself represents a significant risk factor for thromboembolic disease. Acute infections are associated with a significant but transient increase in the risk of venous thromboembolic events (5). Understanding of the pathophysiology of COVID-19-associated thromboembolic disease is still limited. Both the viral infection itself and the accompanying antiviral immune response entail a risk of vigorous activation of the coagulation system as a result of endothelial damage, platelet activation, and the release of potent proinflammatory cytokines (6). It is also suspected that endothelial damage may result in marked complement activation, thereby triggering a thrombotic microangiopathy similar to that seen in atypical haemolytic-uraemic syndrome (7). The high incidence of pulmonary embolism in cases of COVID-19 is presumably due to a combination of inflammation-mediated damage to pulmonary tissue (3) and systemic hypercoagulability.
Several publications have reported a strikingly high incidence of pulmonary embolism in COVID-19 patients. The condition has been detected in 20–30 % of patients in whom CT pulmonary angiography was performed on the basis of clinical indication (8–11). Biochemical and functional signs of hypercoagulability have been described in seriously ill COVID-19 patients and seem to be associated with a poor prognosis (1, 2, 8, 12, 13).
Among 184 intensive care patients in the Netherlands, 27 % had CT/ultrasound-confirmed venous thromboembolic events, 81 % of whom (25 patients) had pulmonary embolism (8). Deep vein thrombosis (DVT) was detected in one patient. Increased global coagulation parameters (INR, activated partial thromboplastin time) were predictors of thromboembolic complications. This suggests that coagulopathy may contribute to the development of pulmonary embolism in cases of COVID-19 (8). It is worth noting that these patients received thromboprophylaxis with low molecular weight heparin. However, the doses differed across the various hospitals in the study, and also increased over time according to the article. At one of the centres, the prophylactic dose was doubled over the course of the observation period to two daily doses, and the authors argue in light of the strikingly high incidence of pulmonary embolism that this practice must be considered for intensive care patients with COVID-19 (8).
In the Dutch study, diagnostic imaging was performed only on clinical suspicion, and the overall incidence of thromboembolic disease may therefore be even higher (8). In seven of 25 patients with pulmonary embolism, only subsegmental embolisms were found. The clinical consequences of such peripheral thrombosis probably vary, depending on the extent of the infection-triggered parenchymal damage.
We have been informed by infectious disease and intensive care communities in Norway that a strikingly high incidence of thromboembolic complications has also been observed in COVID-19 patients here, despite the use of standard prophylactic doses of low molecular weight heparin (at our hospital, enoxaparin 40 mg × 1). Based on this information and our own experience, we have decided to use an increased prophylactic dose of enoxaparin (40 mg × 2) for some of these patients in our department. Systematic studies of the incidence of deep vein thrombosis and pulmonary embolism will be valuable for revealing the extent of such disease in hospitalised COVID-19 patients and for clarifying the underlying pathophysiology.
In our hospital, CT scans have only been used to a very limited degree for routine diagnostics in COVID-19 patients, primarily because inflammatory changes can readily be seen on a standard chest X-ray, but also because of infection control considerations. In view of the high incidence of pulmonary embolism in this patient group, more widespread use of CT angiography should be considered in patients with persistently high oxygen demand and biochemical signs of hyperinflammation, as well as in the event of D-dimer levels that are either very high or show marked variation.